Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 177, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 17, 2004, 5:29 PM CDT for LaPorte County, Indiana. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2004, 5:29 PM CDT (22:29 UTC)
- Expired
- Aug 17, 2004, 6:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 6:05 PM CDT | TSTM WND GST 68 | Michigan City, IN | REPORTED FROM WIND EQUIPMENT AT LIGHT HOUSE |
| Aug 17, 6:05 PM CDT | HAIL 1.75 | Michigan City, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 172229
SVRIWX
INC091-172330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
529 PM CDT TUE AUG 17 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LA PORTE COUNTY IN INDIANA
* UNTIL 630 PM CDT
* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES NORTHWEST OF LONG BEACH...MOVING
SOUTHEAST AT 35 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
LONG BEACH
MICHIGAN CITY
POTTAWATTOMIE PARK
MICHIANA SHORES
TRAIL CREEK
WESTVILLE
LA PORTE
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4176 8686 4176 8653 4167 8653 4166 8649
4158 8649 4154 8650 4152 8654 4149 8654
4153 8690 4157 8694 4171 8694
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:59 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 17, 2:59 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 259 PM EST TUE AUG 17 2004 .SHORT TERM... TONIGHT AND WEDNESDAY...MUCAPES ALREADY IN EXCESS OF 2500 J/KG NOSING INTO NORTHWEST INDIANA AT 18Z WITH UPPER 60S SURFACE DEWPOINTS ADVECTING IN FROM NORTHERN/CENTRAL ILLINOIS. WV IMAGERY DEPICTING DRYING/ENHANCED MID LEVEL SHORTWAVE TROUGH INTO EASTERN IOWA. CONVECTION SHOULD CONTINUE TO ENHANCE/ORGANIZE ACROSS NORTHEAST ILLINOIS ALONG AXIS OF DESTABILIZING AIRMASS AND HAVE INCREASED POPS TO LIKELY WITH MENTION OF POTENTIAL SEVERE NORTHWEST ZONES THIS EVENING TO LOW CHANCE POPS SOUTHEAST. 0-6KM SHEAR AROUND 30KT WITH ADEQUATE CAPE WB ZERO AROUND 10KFT WARRANTS MENTION OF SEVERE POTENTIAL HOWEVER SHOULD BE LARGELY DIURNAL AND SEE CONVECTION WEAKEN AS IT MOVES THROUGH FORECAST AREA. LULL IN TSRA ACTIVITY WED MORNING AS SECOND STRONGER WAVE APPROACHES WITH TSRA INITIATION BY LATE AFTERNOON. HAVE REMOVED MENTION OF POPS IN AM AND WITH FAIR AMOUNT OF SUN AND 8H TEMPS INTO UPPER TEENS HAVE RAISED MAX TEMPS A FEW OVER PREVIOUS. SEVERE POTENTIAL AGAIN DY2...HWO HAS COVERED FOR NOW...A BIT EARLY TO MENTION IN ZONES ESPECIALLY WITH TIMING DETAILS LATE AFTERNOON INTO EVENING TO STILL BE WORKED OUT. && .LONG TERM... WEDNESDAY NIGHT THROUGH TUESDAY...ACTIVE PATTERN SETTING UP THROUGH FRIDAY...THEN DRIER AND COOLER WEATHER THIS WEEKEND INTO EARLY NEXT WEEK. NCEP MODELS HAVE COME INTO GOOD AGREEMENT ON TIMING OF COOL FRONT WEDNESDAY NIGHT. EARLY EVENING MODEL CAPES STILL ABOVE 2000 J/KG... WITH GOOD UPPER SUPPORT INDICATED...ESPECIALLY BY THE GFS. THEREFORE...HAVE RAISED POPS TO 50 PERCENT ALL AREAS AS REASONABLY CONFIDENT OF TIMING OF FRONT. SEVERE STORMS POSSIBLE INTO EARLY WEDNESDAY NIGHT. MODELS HAVE HAVE BEEN TRENDING HIGH TEMPS THURSDAY DOWN THE LAST FEW RUNS....AND APPEAR ON TRACK. PREVIOUS SHIFT LOWERED HIGH TEMPS THURSDAY AND THESE STILL APPEAR ON TRACK...SO HAVE LEFT AS IS. WAVE SHOULD DEVELOP ALONG FRONT THURSDAY NIGHT AND TRACK EAST AS A REINFORCING COLD FRONT APPROACHES. SHOULD BE A TIGHT THERMAL AND TIGHT MOISTURE GRADIENT DURING THE DAY FRIDAY. ETA CAPES WERE EVEN HIGHER FRIDAY AFTERNOON THAN WEDNESDAY EVENING...WITH VALUES IS SOME SPOTS ABOVE 3700 J/KG. ETA/GFS 0-3 KM STORM RELATIVE HELICITY OVER 250 M2/S2 SOUTH AND SE OF FWA...SO SEVERE STORMS CERTAINLY POSSIBLE. GFS NEAR MARION HAS AN IMPRESSIVE SRH OF OVER 800 M2/S2 FRIDAY AFTERNOON WITH ALL OF THESE FACTORS COMING TOGETHER...EVEN THOUGH SOME UNCERTAINTIES ON TIMING OF FRONT...HAVE RAISED POPS FRIDAY TO 50 PERCENT. SUBSEQUENT SHIFT WILL NEED TO EVALUATE SEVERE POTENTIAL FRIDAY. LOOKS LIKE AFTER FRIDAY...A COOL AND DRY PATTERN WILL SET UP THROUGH AT LEAST MONDAY. GFS 00Z RUN HINTING AT A CHANCE FOR STORMS AS EARLY AS MONDAY NIGHT. HAVE LEFT MONDAY NIGHT AND TUESDAY DRY AS SIGNIFICANT RUN TO RUN INCONSISTENCIES ABOUND AFTER DAY 5 IN THE GFS. ALSO...GFS AND CANADIAN ENSEMBLES INDICATING BELOW AVERAGE CONFIDENCE IN ANY SOLUTION BY TUESDAY. GIVEN COOL PATTERN SO FAR THIS MONTH...AND ON RECORD PACE FOR THE COOLEST AUGUST ON RECORD AT SBN...HAVE KEPT TEMPERATURES AT LEAST A LITTLE BELOW NORMAL THROUGH THE PERIOD. && .AVIATION... LARGELY CONTINUED WITH TIMING OF GOING TERMINALS. AIRMASS ACROSS NORTHERN INDIANA SLOWLY DESTABILIZING WITH NOSE OF HIGHER LOW LEVEL THETA E AIR AND MODIFIED ETA SOUNDINGS WITH 2000-3000 J/KG SBCAPES WITH ABOUT 30KT 0-6KM SHEAR. AS STORMS MOVE EAST AFTER SUNSET LESS CERTAINTY OF ORGANIZATION WITH DESTABILIZATION AND CONTINUED VCTS MENTION AT KFWA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && PBM/SKIP
Hazardous weather outlook, Aug 17, 5:03 AM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 503 AM EST TUE AUG 17 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-181000- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 503 AM EST TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A CHANCE THAT A FEW STORMS COULD BE SEVERE...MAINLY ACROSS NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY. ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE...ESPECIALLY IN THE LATE AFTERNOON AND EVENING HOURS WITH WIND AND HAIL AGAIN BEING THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:21 PM CDT | Severe Thunderstorm Warning | IWX | Pulaski | 54 min |
| Aug 17, 6:15 PM CDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 60 min |
| Aug 17, 6:16 PM CDT | Severe Thunderstorm Warning | IWX | Pulaski | 44 min |
| Aug 17, 6:22 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte | 53 min |
| Aug 17, 6:46 PM CDT | Severe Thunderstorm Warning | IWX | Pulaski | 14 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.